New Mexico, 2008

Hail and Damaging Wind in New Mexico, June 25, 2008

June 25, 2008 · NWS ABQ · 2 events in 1 county or zone

An unstable atmosphere with plenty of low level moisture and decent shear triggered isolated severe weather over Roosevelt county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unstable atmosphere with plenty of low level moisture and decent shear triggered isolated severe weather over Roosevelt county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 1:58 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 1:58 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT WED JUN 25 2008

.DISCUSSION...MORE OF THE SAME IN THE FORECAST THE NEXT FEW DAYS
AS THE WEATHER PATTERN OVER THE REGION IS EXPECTED TO REMAIN
STAGNANT. THE MAIN FLY IN THE OINTMENT TODAY HAS BEEN THE
INTRUSION OF THE REMNANT CIRCULATION ASSOCIATED WITH AN MCS THAT
DEVELOPED OVER NORTHEAST SONORA AND CHIHUAHUA OVERNIGHT. THIS
FEATURE HAS AIDED IN THE DEVELOPMENT OF ISOLATED THUNDERSTORMS OVER
SOUTHWEST SECTIONS OF OUR CWA THIS AFTERNOON. MODELS DID A POOR
JOB OF INITIALIZING SURFACE MOISTURE OVER THOSE AREAS TODAY SO THE
MODEL SOLUTIONS FOR OUR WESTERN SECTIONS WERE TAKEN WITH A GRAIN
OF SALT.

OTHERWISE...HIGH PRESSURE WILL REMAIN IN CONTROL WITH A
CONTINUATION OF SHOWER AND THUNDERSTORM OVER THE STATE. ACROSS THE
EAST...WE WILL CONTINUE TO FORECAST AFTERNOON SHOWERS AND
THUNDERSTORMS WITH A SLIGHT POSSIBILITY FOR SEVERE WEATHER AS THEY
COME OFF THE MOUNTAINS AN PROCEED EASTWARD. WHAT HAS BEEN A THREAT
FOR MAINLY DRY SHOWERS AND THUNDERSTORMS OVER THE WEST WILL
TRANSITION GRADUALLY TO A HIGHER THREAT FOR MEASURABLE
PRECIPITATION...ESPECIALLY OVER THE WEST CENTRAL AND SOUTHWEST
MOUNTAINS. MODELS WERE TRENDING TOWARD HIGHER POPS OVER THESE
AREAS EVEN PRIOR TO TODAYS MOISTURE INTRUSION. THIS TREND LOOKS
REASONABLE AT THIS TIME.

MODELS ARE IN GOOD AGREEMENT REGARDING THE BACK DOOR FRONT
EXPECTED FRIDAY NIGHT AND INTO SATURDAY. IN ADDITION TO AIDING
WITH THE WESTWARD ADVECTION OF MOISTURE THIS FEATURE WILL PROVIDE
A FOCUS FOR SEVERE WEATHER DEVELOPMENT AT THAT TIME...PRIMARILY
OVER FAR EASTERN SECTIONS OF THE STATE. THE REMNANT MOISTURE AND
STAGNANT WEATHER PATTERN IN PLACE WILL THEN SUPPORT THE CONTINUED
DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE EARLY
AND MIDDLE PORTIONS OF NEXT WEEK.

&&

.AVIATION...ISOLD TO SCT SHRA/TSRA HAVE DEVELOPED OVER AND NEAR
HIGHER TERRAIN OF THE CENTRAL MTN CHAIN/SW MTNS AS OF MID AFTERNOON
WITH A FEW AS FAR E AS KCAO TO KROW LINE. THESE WILL CREATE PARTIAL
AND LCL MTN OBSCURATIONS...IN A FEW CASES EVEN MVFR CIGS AND VSBYS
ESPECIALLY E PLAINS...AFFECTING TAF SITES SUCH AS KTCC...KROW AND
KLVS. WIND GUSTS UP TO 45 OR 50 KNOTS ARE POSSIBLE AROUND
CONVECTION. THE STRONGEST STORMS ARE EXPECTED SOUTH AND EAST OF A
LINE FROM KCAO...SANTA ROSA...TO KSRR WHERE HEAVY RAIN AND HAIL IS
POSSIBLE. ACTIVITY WILL DIMINISH GREATLY OVERNIGHT...THOUGH MAY
SURVIVE A LITTLE LONGER TONIGHT COMPARED TO TUE NIGHT ACROSS W AND
CENTRAL NM.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...VERY NOTICEABLE MID TO UPPER LEVEL LOW PRESSURE
DISTURBANCE AND MID LEVEL MOISTURE MAX OVER FAR SW NM CREATING BROAD
AREA OF MID AND HIGH CLOUDS SW THIRD OF THE STATE WITH SOME SPOTTY
CONVECTION FIRING AS OF MID AFTERNOON BETWEEN SOCORRO AND SAINT
JOHNS IN AZ. THIS NOT EXPECTED TO BECOME MAJOR DRY LIGHTNING BURST
OVER OR NEAR THAT AREA...THOUGH SOME DRY LIGHTNING A CERTAINTY. THIS
AREA MAY EXPAND THU SOMEWHAT NORTH AND PERHAPS EAST OF CURRENT AREA
AND LAL OF 6 IS STILL A POTENTIAL ACROSS PORTIONS OF W CENTRAL NM
THU AFTN. BUT SOME WET STORMS SHOULD BE IN THE MIX. ALSO SHOULD BE A
WET DRY STORM MIX VICINITY OF CENTRAL MT CHAIN...WET STORMS FARTHER
E. A DRYING TREND WILL DEVELOP FRIDAY... MOST NOTICEABLE OVER THE
WESTERN AND NW MTNS. A BACK DOOR COLD FRONT WILL THEN PUSH SW
THROUGH THE EASTERN PLAINS FRIDAY NIGHT PUSHING INTO THE CENTRAL
VALLEYS SATURDAY MORNING. MORE SHOWERS/STORMS WILL RESULT FROM THIS
REINFORCING SHOT OVER THE WEEKEND...ESPECIALLY EAST OF THE
CONTINENTAL DIVIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  92  56  93 /   5   0   0   0
GALLUP..........................  52  86  48  88 /  10  10  10  10
GRANTS..........................  52  87  51  88 /  10  10  10  10
GLENWOOD........................  62  92  59  97 /  10  10  20  10
CHAMA...........................  42  81  42  83 /  10  10  10  10
LOS ALAMOS......................  53  85  54  88 /  10  10  10  10
RED RIVER.......................  42  76  40  78 /  10  20  10  20
TAOS............................  48  85  48  89 /  10  10  10  20
SANTA FE........................  57  87  56  88 /  10  10  10  20
SANTA FE AIRPORT................  57  89  57  91 /  10  10  10  20
ESPANOLA........................  55  91  55  94 /  10  10  10  10
ALBUQUERQUE HEIGHTS.............  65  92  64  95 /  10  10  10  10
ALBUQUERQUE VALLEY..............  64  93  60  96 /  10  10  10  10
ALBUQUERQUE FOOTHILLS...........  62  89  61  94 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  64  93  62  96 /  10  10  10  10
SOCORRO.........................  63  91  61  96 /  10  10  10  10
SANDIA PARK/CEDAR CREST.........  53  84  53  87 /  10  10  10  20
MORIARTY/ESTANCIA...............  56  89  56  90 /  10  20  10  20
CARRIZOZO.......................  59  90  60  92 /  20  10  20  20
RUIDOSO.........................  54  82  53  85 /  30  20  20  20
RATON...........................  51  89  51  89 /  20  20  10  30
LAS VEGAS.......................  52  86  51  87 /  10  20  10  20
ROY.............................  60  89  59  90 /  20  20  20  30
CLAYTON.........................  62  93  62  93 /  20  20  20  30
SANTA ROSA......................  61  93  61  95 /  20  20  10  20
TUCUMCARI.......................  66  98  67  97 /  20  20  20  20
FORT SUMNER.....................  66  95  67  96 /  20  20  20  20
CLOVIS..........................  65  96  66  97 /  30  10  30  20
PORTALES........................  66  97  67  97 /  30  10  30  20
ROSWELL.........................  68  99  69 100 /  30  10  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/43
Hazardous weather outlook, Jun 25, 5:00 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 25 2008

NMZ001>021-026-261200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING
WINDS IS POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND
EARLY THIS EVENING. IN ADDITION...GUSTY MICROBURST WINDS OF 40 TO
50 MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND CENTRAL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR
DAMAGING WINDS IS POSSIBLE ACROSS THE EASTERN PLAINS THURSDAY DURING
THE AFTERNOON AND EARLY EVENING. IN ADDITION...GUSTY MICROBURST
WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS IN WESTERN AND
CENTRAL AREAS.

THERE IS A SLIGHT RISE FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ACROSS NORTHEAST NEW MEXICO DUE TO A SURFACE FRONT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT LARGE HAIL AND DAMAGING WINDS.

In the hours before

Special weather statement, Jun 25, 1:53 PM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT WED JUN 25 2008

NMZ019-252130-
CHAVES COUNTY PLAINS-
253 PM MDT WED JUN 25 2008

...STRONG THUNDERSTORM MOVING OVER WESTERN CHAVES COUNTY...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF ROSWELL ALONG
HIGHWAY 380. MOVEMENT WAS EAST AROUND 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE
REFUGE...ROSWELL AND MIDWAY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 25, 2:17 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT WED JUN 25 2008

NMZ006-007-252145-
FAR NORTHEAST PLAINS-HARDING COUNTY-
317 PM MDT WED JUN 25 2008

...STRONG THUNDERSTORM MOVING OVER UNION AND HARDING COUNTIES...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHWEST OF HAYDEN.
MOVEMENT WAS SOUTHEAST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL UNION
COUNTY AND RURAL NORTHEASTERN HARDING COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jun 25, 2:47 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT WED JUN 25 2008

NMZ007-252215-
FAR NORTHEAST PLAINS-
347 PM MDT WED JUN 25 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST UNION COUNTY...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR HAYDEN. MOVEMENT WAS
SOUTHEAST AT 9 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HAYDEN AND AMISTAD.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.

34
Special weather statement, Jun 25, 5:18 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
618 PM MDT WED JUN 25 2008

NMZ007-260045-
FAR NORTHEAST PLAINS-
618 PM MDT WED JUN 25 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF GRENVILLE.
MOVEMENT WAS NORTHEAST AT 19 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNT DORA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jun 25, 5:24 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT WED JUN 25 2008

NMZ020-260100-
ROOSEVELT COUNTY-
624 PM MDT WED JUN 25 2008

...STRONG THUNDERSTORMS MOVING OVER ROOSEVELT COUNTY...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF A STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 10 MILES SOUTH OF CLOVIS TO PEP. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARCH...DORA AND ROGERS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
June 25, 5:25 PM MST
Where
Roosevelt County, 2 mi SW of Dora
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
33.910, -103.355

Hail, Roosevelt

When
June 25, 5:34 PM MST
Where
Roosevelt County, 5 mi W of Rogers
Measured
0.75 in hail
Reported by
Public
Coordinates
33.980, -103.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96989, 96990.